Colorado, 2024Flash Flood and Hail in Colorado, May 20 to 21, 2024
May 20 to 21, 2024 · NWS GLD · 23 events in 1 county or zone
In the late afternoon of the 20th, a cluster of storms began to from in north central Colorado and moved east. As the evening progressed, this cluster grew into more of a line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late afternoon of the 20th, a cluster of storms began to from in north central Colorado and moved east. As the evening progressed, this cluster grew into more of a line. This line of storms produced up to four inch diameter hail, accumulating hail up to a foot deep, 75 MPH wind gusts, and heavy rain. The combined effect of accumulating hail and heavy rainfall led to street and basement flooding in Yuma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 20, 5:26 PM MST, 2 hours 26 minutes earlier. Its key messages:
- A Tornado Watch is in effect until 11 PM MDT this evening for Yuma County in Colorado, Dundy County in Nebraska and Cheyenne County in Kansas. East of the watch area, along the Kansas and Nebraska border, severe thunderstorms capable of producing very large hail, damaging winds and torrential rainfall are possible late this evening into tonight.
- A Flood Watch remains in effect until sunrise Tuesday morning for Dundy, Hitchcock and Red Willow counties in southwest Nebraska (where 1 to 3 inches of rain fell over the weekend).
- Potential for patchy frost in northeast Colorado early Wednesday morning. Very low confidence.
Area forecast discussion, May 20, 5:26 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
626 PM MDT Mon May 20 2024
.KEY MESSAGES...
- A Tornado Watch is in effect until 11 PM MDT this evening for
Yuma County in Colorado, Dundy County in Nebraska and Cheyenne
County in Kansas. East of the watch area, along the Kansas and
Nebraska border, severe thunderstorms capable of producing
very large hail, damaging winds and torrential rainfall are
possible late this evening into tonight.
- A Flood Watch remains in effect until sunrise Tuesday morning
for Dundy, Hitchcock and Red Willow counties in southwest
Nebraska (where 1 to 3 inches of rain fell over the weekend).
- Potential for patchy frost in northeast Colorado early
Wednesday morning. Very low confidence.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 250 PM MDT Mon May 20 2024
Across the region this afternoon, with a low/front sitting over west
central Kansas, skies are mixed with sunny conditions west, and
partly sunny east due to a persistent veil of low cloud associated
with the vicinity of the low/front. Winds have shifted easterly from
the mornings northerly fetch, and temperatures as of 200 PM MDT are
ranging mainly in the 70s with some 60s due to extensive clouds.
Looking aloft, the latest RAP40 500mb analysis is showing broad SW
flow over the region, with a elongated trough pushing through the
north central Rockies. It will be this trough, via current guidance,
that swings off the Rockies and east-northeast into the north
central Plains this evening. This will be followed by a weaker
system on Tuesday with a more easterly track along the northern
fringe of the cwa.
For the short term period, the latest wx concerns continue to focus
on the threat for severe wx this afternoon/evening, flooding chances
later tonight into Tuesday morning. There are also chances
Tuesday/Tuesday night for another round of rain/thunder.
Currently, with a frontal boundary extending west from the central
Kansas area into central Colorado, this will be the focus for storm
initiation as the upper trough moves off the Rockies. Current
CAMs(HRRR, RAP and NamNest) show development around 00z Tuesday,
moving east through northeast Colorado, before shifting into SW
Nebraska this evening. Some differences as to the placement/movement
of the convection as it moves out of Colorado, but the overall trend
does impact SW Nebraska at the minimum. Threats do diminish as your
push southward through the cwa. Best chances look to occur along and
north of highway 36. SPC does continue to carry an Enhanced Risk for
Nebraska, tapering to a Slight Risk for severe for areas south of
this to Interstate 70, then Marginal concerns thereafter.
Model soundings show decent instability from 00z-06z Tuesday across
the Enhanced Risk area as SBCape/MUCape all reach into the 2000-
3000j/kg range. Hodographs do support tornado potential, but large
hail up to baseballs and winds up to 70-80 mph are possible,
especially north of the Interstate. Things do taper sharply the
further south you go away from the shortwave vicinity.
Other concerns through tonight will be the threat for flooding due
to heavy rainfall as the storms pass. We do have the Enhanced Risk
area under a Marginal for excessive rainfall. This will all depend
on storm speed through the area tonight. PW values do approach the 1-
1.3 inch range this evening as east-southeast flow persists. Have
continued the Flood Watch with the addition of Dundy county through
12z Tuesday.
Another round of rain is expected on Tuesday/Tuesday evening, with
the passage of another shortwave. Surface low south of the cwa will
help funnel moisture into the area, with the focus along and north
of the Interstate. Currently instability is low so not expecting
severe storms at this time, but another round rain could impact
already prone areas. Another Flood Watch could be needed but will be
highly dependent on what is received tonight in certain areas.
The final issue in the short term will be the threat for patchy
frost Tuesday night. Guidance continues to show cloud cover
meandering over the expected impacted areas in Colorado. With the
uncertainty, have left out mention as temps into the upper 30s at
worst.
For temps, with a cold front moving through the region on Tuesday, a
wide range in daytime highs is expected with mid 60s to mid 70s
forecasted. Warmest locales will be along/south of Highway 40.
Overnight lows tonight expected to range widely with mid 40s to
lower 50s west, into the mid 50 through 60F east. A bit colder
Tuesday night, especially west of Highway 27, with a range from the
upper 30s west into the upper 40s east. The lows for tonight are
highly dependent on cloud cover from remnant storms through tonight.
Tuesday night, cloud cover will impact temps, especially for
northeast Colorado. Current guidance keeps frost chances low at this
time, but could encompass much of Kit Carson, Cheyenne and Yuma
counties if cloud cover clears out.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 156 PM MDT Mon May 20 2024
From the latest GFS/ECMWF, west-southwest aloft at 500mb will
persist during the long term period, supplemented by the passage of
a few weak shortwaves through Friday with both models carrying a few
stronger system over the region for the upcoming weekend. The timing
of each system looks to occur during the evening hours at this time,
but can't rule out some late afternoon development, especially this
weekend.
At the surface, inverted trough Wednesday evening will give way to a
stronger lee-side trough Thursday. while the placement west of this
system during the day will give the region decent above normal
warmth, this will sink south and east of the CWA Thursday night
into Friday. A low on the south side of the trough on Friday
remains over the OK Panhandle region for Saturday, followed by
another lee-side trough for the end of the upcoming weekend.
Looking for low chances(30-40%) for rw/trw in the Wed-Fri timeframe,
but it will be the weekend/early next week systems which will give a
better potential for areal coverage of qpf. Of course these will be
highly dependent on storm track timing through the CWA. With all the
rain expected before the midweek timeframe, additional qpf could put
more locales into flood prone status and will have to be monitored.
For temps, daytime highs on Wednesday will range in the lower to mid
70s. Warmest day in the extended will occur on Thursday with lower
to mid 80s expected. Thereafter, Friday will have another cooler day
with mainly 70s, increasing to a range from the upper 70s to mid 80s
by next Monday. Overnight lows will mainly range from the mid 40s
west into the lower and mid 50s east. Warmest locales will be
along/east of Highway 83.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 600 PM MDT Mon May 20 2024
GLD: Expect conditions to deteriorate in assoc/w the
development of low ceilings this evening and overnight.. with
IFR-LIFR conditions possible after midnight (~06Z). While
convection cannot be ruled out late this evening (mainly
~03-07Z).. guidance continues to suggest that activity will
remain ~30-50 miles north of the GLD terminal. Ceilings are
anticipated to gradually lift/improve to VFR late Tue morning
and early Tue afternoon. 15-25 knot ESE winds are anticipated to
become variable late this evening and overnight.. as a
developing lee cyclone progresses eastward from CO into western
KS. Winds will abruptly shift to the NNW-NW and strengthen to
20-30 knots an hour or two on either side of sunrise Tue
morning.. as the aforementioned cyclone progresses eastward into
central KS-NE.
MCK: Expect conditions to deteriorate in assoc/w thunderstorms
(this evening) and the development of low ceilings (overnight).
Guidance suggests that the MCK terminal may be directly impacted
by severe thunderstorms capable of producing very large hail
and damaging winds in the 03-07Z time frame. Ceilings are
anticipated to gradually lift/improve to VFR by early afternoon,
though.. episodic showers and storms are possible throughout
the day on Tuesday. 10-15 knot E to ESE winds may become
variable late this evening and overnight.. as a developing lee
cyclone progresses eastward from CO into western KS. Winds will
shift to the NNW-NW and increase to 15-25 knots a few hours
after sunrise (by ~15Z).. as the aforementioned cyclone
progresses eastward into central KS-NE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...Vincent
Hazardous weather outlook, May 20, 7:09 PM MST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
809 PM MDT Mon May 20 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
809 PM MDT Mon May 20 2024 /909 PM CDT Mon May 20 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Tornado Watch is in effect until 2 AM MDT (3 AM CDT) Tuesday
morning for locations along and north of Highway 36.
A Flood Watch remains in effect until sunrise Tuesday morning for
Dundy, Hitchcock and Red Willow counties in southwest Nebraska.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Patchy frost is possible in northeast Colorado early Wednesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.
Vincent
Event by event
13 hail, 9 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Yuma
- When
- May 20, 7:52 PM MST to 8:20 PM MST
- Where
- Yuma County, 1.06 mi WNW of Yuma to 0.75 mi NE of Yuma
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 40.127, -102.738
A storm survey was conducted across the town of Yuma. Multiple locations across the town suffered damage from straight line winds. Some of the damage surveyed included extensive damage to vinyl siding to a motel, suggesting 74 MPH wind gusts occurred.
Hail, Yuma
- When
- May 20, 7:58 PM MST to 8:05 PM MST
- Where
- Yuma County, 4.69 mi NE of Yuma
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.170, -102.660
Reports via social media of hail up to golf ball sized.
Hail, Yuma
- When
- May 20, 8:00 PM MST
- Where
- Yuma County, 0.59 mi NNW of Yuma
- Measured
- 4 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.127, -102.725
Emergency manager reports fire department had tennis to softball size hail about 1 mile south of Yuma.
Hail, Yuma
- When
- May 20, 8:00 PM MST
- Where
- Yuma County, Yuma
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 40.120, -102.720
Report and photos via social media of accumulating hail and hail drifts in Yuma. Biggest stones baseball size or larger with most stones 1 to 2.25 inch. Trained spotters in Yuma also reported hail up to around 2 inches.
Hail, Yuma
- When
- May 20, 8:05 PM MST to 8:20 PM MST
- Where
- Yuma County, 0.7 mi SW of Yuma
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.112, -102.728
Two inch hail reported on the southwest side of Yuma and lasted approximately 15 minutes.
Hail, Yuma
- When
- May 20, 8:10 PM MST
- Where
- Yuma County, 0.78 mi N of Yuma
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.131, -102.719
Report and photos via social media of hail up to golf ball size but mostly smaller stones with drifts estimated from photos to be up to around 1 foot tall. Wind driven hail broke windows and damaged siding.
Hail, Yuma
- When
- May 20, 8:10 PM MST
- Where
- Yuma County, 2.2 mi ESE of Yuma Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.088, -102.682
Trained spotter reports quarter to golf ball sized hail.
Thunderstorm Wind, Yuma
- When
- May 20, 8:13 PM MST
- Where
- Yuma County, 2.07 mi N of Yuma
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.150, -102.720
The Mesonet station yum02 reported a gust of 67 MPH.
Thunderstorm Wind, Yuma
- When
- May 20, 8:14 PM MST
- Where
- Yuma County, 0.56 mi NNE of Yuma Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.107, -102.715
AWOS at the Yuma airport reported a gust of 67 MPH.
Thunderstorm Wind, Yuma
- When
- May 20, 8:16 PM MST
- Where
- Yuma County, 4.82 mi SE of Yuma Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.048, -102.659
Mesonet site southeast of Yuma reported a 75 MPH gust.
Hail, Yuma
- When
- May 20, 8:20 PM MST
- Where
- Yuma County, 4.69 mi NE of Yuma
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.170, -102.660
Report and photos via social media (X), varying hail sizes up to golf ball size. Lots of windows broke out, hail covering ground.
Hail, Yuma
- When
- May 20, 8:32 PM MST to 8:36 PM MST
- Where
- Yuma County, 3.12 mi N of Eckley
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 40.165, -102.475
Report from MPing of hail from 1-2.5 inches.
Flash Flood, Yuma
- When
- May 20, 8:40 PM MST to May 21, 12:40 AM MST
- Where
- Yuma County, 1.29 mi NW of Yuma to 0.97 mi NE of Yuma
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.133, -102.738
Spotter reported street flooding and basements being flooded in Yuma. Pictures from other sources show hail accumulating to around a foot deep. The combined affects of deep hail and heavy rainfall likely overwhelmed the storm drains, preventing the heavy rainfall from draining away. Unclear how many basements were flooded, or how much damage was caused by the flooding.
Hail, Yuma
- When
- May 20, 8:55 PM MST
- Where
- Yuma County, 8.31 mi S of Eckley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.000, -102.490
Trained spotter reports nickel sized hail.
Thunderstorm Wind, Yuma
- When
- May 20, 8:55 PM MST
- Where
- Yuma County, 8.31 mi S of Eckley
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.000, -102.490
Trained spotter estimates 75 MPH winds with Nickel sized hail.
Hail, Yuma
- When
- May 20, 9:00 PM MST to 9:30 PM MST
- Where
- Yuma County, 3.26 mi NNE of Wray Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.141, -102.199
CoCoRAHS report of golf ball size hail. Report of shredded leaves, car dents, damaged shingles, and broken house and car windows.
Thunderstorm Wind, Yuma
- When
- May 20, 9:04 PM MST
- Where
- Yuma County, 0.94 mi W of Wray Bowman Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.978, -102.297
Mesonet site at Welp Farms recorded a 60 MPH gust.
Hail, Yuma
- When
- May 20, 9:05 PM MST to 9:30 PM MST
- Where
- Yuma County, 0.28 mi SE of Wray
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.077, -102.226
Multiple public reports from Wray of hail from 1-1.75 inches across a 25 minute period.
Hail, Yuma
- When
- May 20, 9:11 PM MST to 9:35 PM MST
- Where
- Yuma County, 4.24 mi ENE of Wray Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.130, -102.160
Public report of hailing for nearly 30 minutes with stones up to 1.75 inches.
Thunderstorm Wind, Yuma
- When
- May 20, 9:15 PM MST
- Where
- Yuma County, 1.06 mi W of Wray Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.100, -102.250
AWOS at the Wray airport recorded a 63 MPH gust.
Thunderstorm Wind, Yuma
- When
- May 20, 9:31 PM MST
- Where
- Yuma County, 4.24 mi E of Wray Bowman Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.980, -102.200
Mesonet at Osmus Farms recorded a gust of 59 MPH.
Thunderstorm Wind, Yuma
- When
- May 20, 9:40 PM MST
- Where
- Yuma County, 2.75 mi S of Wray
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 40.040, -102.228
Report of estimated 70 mph wind gusts on Hwy 385 approx. 3.5 to 1.5 miles south of Hwy 34 in Wray.
Hail, Yuma
- When
- May 20, 10:00 PM MST
- Where
- Yuma County, 2.65 mi NW of Vernon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.955, -102.318
Public report via social media of quarter hail 1/2 mile north of Vernon, CO.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 20 to 22, 2024$1.1 million · 2 in hail · 156 events
- Tornado and Hail in Nebraska, May 20 to 21, 2024$7.5 million · EF0 · 17 events
- Hail and Damaging Winds in Indiana, May 20, 2024$160,000 · 78 kt wind · 13 events
- Damaging Winds in Michigan, May 20, 2024$200,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2024$29,000 · 3 in hail · 18 events
- Hail in Nebraska, May 20, 2024$40,000 · 2 in hail · 2 events
- Hail and Damaging Wind in Colorado, May 20, 20244 in hail · 26 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 2024$21,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Illinois, May 20, 20241 injured · 1 in hail · 12 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 20242.5 in hail · 12 events
- Dust Storm in Arizona, May 20, 20241 injured · 1 event
- Flooding and Hail in Indiana, May 20, 20241 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180215, 1177820, 1177018, 1177019, 1177020, 1177021, 1177206, 1177210, 1177022, 1177211, 1177212, 1177213, 1221317, 1177214, 1177215, 1177823, 1177216, 1177815, 1177816, 1177818, 1177819, 1177821, 1177822.